Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2016, 3:52 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2016, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 3, 2016, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:10 PM CDT | TSTM WND DMG | Independence, WI | REPORTS OF MULTIPLE TREES AND A BANK SIGN DOWN IN INDEPENDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WUUS53 KARX 032052
SVRARX
WIC011-121-032145-
/O.NEW.KARX.SV.W.0019.160603T2052Z-160603T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT FRI JUN 3 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
NORTHEASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 445 PM CDT
* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MODENA...OR 12 MILES EAST OF ALMA...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MONDOVI AROUND 405 PM CDT.
INDEPENDENCE AROUND 410 PM CDT.
WHITEHALL AROUND 420 PM CDT.
STRUM AROUND 425 PM CDT.
OSSEO AROUND 440 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ELEVA...
WAUMANDEE...GILMANTON...PIGEON FALLS AND MONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4438 9117 4423 9164 4446 9188 4460 9169
4459 9117
TIME...MOT...LOC 2051Z 235DEG 29KT 4438 9168
HAIL...1.00IN
WIND...60MPH
$$
WETENKAMP3 follow-up statements
325
WWUS53 KARX 032116
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CDT FRI JUN 3 2016
WIC011-121-032145-
/O.CON.KARX.SV.W.0019.000000T0000Z-160603T2145Z/
TREMPEALEAU WI-BUFFALO WI-
416 PM CDT FRI JUN 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...
AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STRUM...OR 11
MILES NORTHWEST OF WHITEHALL...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
STRUM AROUND 425 PM CDT.
OSSEO AROUND 440 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ELEVA...
GILMANTON...PIGEON FALLS...MONTANA AND CHIMNEY ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4438 9117 4423 9164 4446 9171 4460 9169
4459 9117
TIME...MOT...LOC 2115Z 235DEG 29KT 4449 9145
HAIL...1.00IN
WIND...60MPH
$$
DTJ583
WWUS53 KARX 032128
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT FRI JUN 3 2016
WIC011-121-032145-
/O.CON.KARX.SV.W.0019.000000T0000Z-160603T2145Z/
TREMPEALEAU WI-BUFFALO WI-
428 PM CDT FRI JUN 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...
AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STRUM...OR 12
MILES NORTH OF WHITEHALL...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT REPORTED AT 410 PM MULTIPLE TREES AND A
BANK SIGN BLOWN DOWN IN THE CITY OF INDEPENDENCE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
OSSEO AROUND 440 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ELEVA...
PIGEON FALLS...CHIMNEY ROCK...THE BORST VALLEY AREA AND PLEASANTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4425 9157 4440 9166 4460 9169 4459 9117
4438 9117
TIME...MOT...LOC 2126Z 235DEG 29KT 4454 9134
HAIL...1.00IN
WIND...60MPH
$$
DTJ447
WWUS53 KARX 032141
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 PM CDT FRI JUN 3 2016
WIC011-121-032151-
/O.EXP.KARX.SV.W.0019.000000T0000Z-160603T2145Z/
TREMPEALEAU WI-BUFFALO WI-
441 PM CDT FRI JUN 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREMPEALEAU AND
NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4425 9157 4440 9166 4460 9169 4459 9117
4438 9117
TIME...MOT...LOC 2138Z 235DEG 29KT 4454 9134
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:20 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 3, 3:20 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 320 PM CDT FRI JUN 3 2016 ..SHORT TERM...(Tonight thru saturday night) Issued at 320 PM CDT Fri Jun 3 2016 Main fcst concerns this period: SHRA/TSRA chances and potential for strong storms tonight/Sat. 18Z data analysis had a broad area of low pressure over eastern ND with a warm front to the southeast, near I-94 at is crosses the fcst area. Warm, well mixed, but rather dry airmass southwest of the warm front, with minimal diurnal cumulus across IA. Models some 3F to 8F too high with sfc dew points across much of MN/IA/WI early this afternoon, thus too high with their progged CAPE values. Few SHRA/isolated TSRA over western/ north-central WI in the lifting north of the warm front. Broad area of SHRA/isolated TSRA over central MN to northwest IA in the zone of stronger 850-700MB moisture transport/theta-e convergence ahead of the sfc-mid level trough. Main cold front was near the MN/SD border with the higher sfc dewpoints actually near/behind the cold front. Model runs of 03.12Z initialized quite well. Solutions quite similar tonight thru Sat night as the northern plains shortwave trough amplifies while as it drops into the upper midwest thru the period. Trend favors slower/ stronger of the earlier model runs with this trough tonight thru Sat night. Given the rather tight consensus, short-term fcst confidence is good this cycle. For the short term: The overall slowing of the system is reducing the risk of severe TSRA this afternoon/evening. Leading band of mainly SHRA will struggle as it moves east this afternoon, fighting the drier low level airmass. MUCAPE values in the 500 J/KG range with effective shear around 20kts. If the leading SHRA make it to the fcst area, severe weather not anticipated. Stronger of the jet dynamics/forcing/lift under the left exit region now slated to move across the fcst area during the mid evening into overnight hours tonight, along with the stronger of the PV advection ahead of the mid level shortwave. Some increase of effective shear tonight, but all this at a time when available CAPE will be waning. TSRA firing near the cold front near the SD/IA/NEB border early this afternoon in the axis of higher PW values. If this convection can upscale and hold together as the more favorable mid/upper level forcing/ divergence approach, perhaps a narrow window of time for a few strong to severe storms to move into the west/north ends of the fcst area very late this afternoon/early this evening. used the consensus of precip chances (60-80%) tonight, marching a band of SHRA/TSRA ahead of the cold front eastward across the fcst area. Slower progression of the mid level trough has the sfc-700MB low west of the fcst area yet Sat morning, with deep cyclonic flow/ convergence to move east across the fcst area thru the day. Mid level cooling with the trough slides across the area Sat allowing for some steeper sfc-mid level lapse rates. Depending on how much sunshine/ boundary layer warming occurs, potential for as much as 1000-1500 J/KG of CAPE to develop ahead of/with the sfc low/front as they move across the fcst area. This especially during the afternoon and across the east side of the fcst area. With the cooler temps aloft and lower freezing levels, any stronger TSRA could be efficient hail makers. SWODY2 for the hail mention okay at this time. SFC-mid level tough continues east Sat night, taking bulk of lower level convergence/lift with it, for diminishing SHRA chances west to east thru the night. Blend of the guidance lows/highs for tonight thru Sat night looks well trended. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Jun 3 2016 For Sunday thru Monday night... main fcst concerns this period: Mainly afternoon/mainly east of MS river SHRA/isolated TSRA chances both Sun/Mon, cooler temperatures. Model runs of 03.12Z in good agreement for the Upper Midwest to be under stronger northwest flow aloft for the Sun thru Mon night period. Tightening consensus for a stronger shortwave to drop southeast in this flow and into northern MN/WI later Sun, then southward across the region Sun night into Mon night. With decent model agreement on the details, fcst confidence in the Sun thru Mon night period is good this cycle. Shortwave energy dropping south into the region later Sun strengthens/deepens the troughing and cyclonic flow over the region. 850-500MB cold advection continues Sun in the northwest flow aloft with the shortwave bringing an even stronger shot of mid level cooling into the area later Sun thru Mon. With diurnal warming/ mixing this produces some rather steep low/mid level lapse rates an potential of 250-500 J/KG of MUCAPE both afternoons. Couple this with the deeper cyclonic flow, some 20-40% SHRA/isolated TSRA chances mainly during the afternoons and mainly in the WI portion of the fcst area (on cyclonic side of the mid level jet axis) look quite reasonable at this time. With expectations of some sunshine Sunday, consensus highs near normal are reasonable. More clouds Mon and low level cold advection, Monday's highs trend a few degrees below normal. Tighter pressure gradient progged over the area as well on Mon, for what would be some brisk/gusty northwest winds. If sct SHRA Mon end up a little more numerous, and more cloud cover, highs in the fcst grids on Mon may end up a category or so too warm. Used a blend of the guidance lows for both Sun/Mon nights. For Tuesday thru Friday (days 4 to 7)... Main fcst concerns this period: SHRA/TSRA chances Wed night thru Fri, warming temperatures. Medium range model runs of 03.00Z/03.12Z in reasonable agreement for the troughing to move east of the region Tue, then for ridging to build east across the north-central CONUS Wed into Fri. Some detail differences by Thu/Fri with shortwaves thru the ridging flow and lower level warmth/moisture return under the ridging but fcst confidence in the day 4-7 period is average to good this cycle. Cooler/drier Can high pressure builds southeast across the Upper Midwest Tue/Wed under the rising hgts aloft. By Wed night the high is progged to be east of the region with low pressure developing in the northern plains. Increasing southwest sfc-850MB flow between the two starts to spread lower level moisture and an increase of instability into MN/IA/WI Wed night. Periods of lower level moisture transport/theta-e convergence then looking to continue Thu into Fri. Plenty of detail differences with this by days 6/7,but consensus 20- 40% SHRA/TSRA chances Wed night thru Fri reasonable for now. With the return of southerly flow and the moisture will also come warmer air. Seasonably cool temps Tue/Tue night as the sfc ridge axis and cooler low level airmass slide across the region. Model/ensemble consensus trend of highs/lows returning to near/above normal for Wed- Fri appears well trended at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1251 PM CDT Fri Jun 3 2016 Scattered showers and isolated thunderstorms will continue across the area through the afternoon hours and become more numerous this evening. A few stronger storms are possible this evening with the potential for gusty winds and perhaps small hail. Periods of MVFR to IFR conditions are possible near any stronger storms. A cold front pushes through the area late tonight into Saturday with winds switching to the west. A few showers may linger into Saturday, especially east of the Mississippi River. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....WETENKAMP
Hazardous weather outlook, Jun 3, 3:16 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 316 PM CDT FRI JUN 3 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 316 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE EVENING HOURS. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS ALONG AND WEST OF THE MISSISSIPPI RIVER. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW OF THESE STORMS MAY BECOME STRONG BY AFTERNOON WITH SMALL HAIL BEING THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE ON SUNDAY MAINLY NORTHEAST OF INTERSTATE 94. THUNDERSTORMS CHANCES RETURN MONDAY AND WEDNESDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, Jun 3, 3:03 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI JUN 3 2016
MNZ079-087-088-095-WIZ032-032030-
WINONA-WABASHA-FILLMORE-OLMSTED-BUFFALO-
303 PM CDT FRI JUN 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WINONA...
NORTHERN FILLMORE...WABASHA...EASTERN OLMSTED AND WESTERN BUFFALO
COUNTIES...
AT 302 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PEPIN TO NEAR SPRING VALLEY.
MOVEMENT WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...ST. CHARLES...PLAINVIEW...CHATFIELD...EYOTA...
LEWISTON...ELGIN...BUFFALO CITY...DOVER...STOCKTON...ROLLINGSTONE..
SEEK A SAFE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS.
LAT...LON 4441 9227 4443 9216 4441 9208 4444 9207
4449 9178 4374 9180 4376 9240
TIME...MOT...LOC 2002Z 249DEG 28KT 4440 9212 4376 9235
WETENKAMPSpecial weather statement, Jun 3, 3:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT FRI JUN 3 2016
MNZ079-088-WIZ032-033-032115-
WINONA-WABASHA-TREMPEALEAU-BUFFALO-
331 PM CDT FRI JUN 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
EAST CENTRAL WABASHA...TREMPEALEAU AND BUFFALO COUNTIES...
AT 330 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MODENA TO NEAR ROLLINGSTONE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
MODENA AROUND 335 PM CDT.
MONDOVI AROUND 345 PM CDT.
ARCADIA AROUND 400 PM CDT.
INDEPENDENCE AROUND 410 PM CDT.
WHITEHALL AND BLAIR AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DODGE...ELEVA...
ETTRICK...WAUMANDEE AND COCHRANE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4459 9200 4460 9191 4460 9185 4458 9124
4412 9122 4410 9197
TIME...MOT...LOC 2030Z 228DEG 36KT 4450 9188 4407 9183
WETENKAMPThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:31 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 44 min |
| Jun 3, 5:13 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.